Thunderstorm Wind, Kossuth
- When
- July 21, 6:20 PM CST
- Where
- Kossuth County, 3 mi NE of Swea City
- Measured
- 61 kt (70 mph)
- Property damage
- $40,000
- Crop damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.417, -94.250
A very unstable airmass was in place over Iowa during the afternoon of the 21st. Temperatures by mid afternoon soared into the 90s to low 100s with dew point temperatures in the mid 70s to mid 80s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very unstable airmass was in place over Iowa during the afternoon of the 21st. Temperatures by mid afternoon soared into the 90s to low 100s with dew point temperatures in the mid 70s to mid 80s. The airmass was capped with 700 mb temperatures in the 11 to 13 C. range. In spite of CAPE values in the 7000 J/kg range, thunderstorms had a difficult time forming. During the early evening thunderstorms did form along a cold front moving into the state. A few of them became severe, but for the most part the storms were not able to become well organized. In Kossuth County, high winds blew down a grain bin northeast of Swea City, while nickle size hail fell east of Bancroft. Many of the storms did product gusty winds. Some minor wind damage was reported in Sac City in Sac County, however the winds were below severe levels. About 3 hours after the storms passed through, gusty winds occurred as the tops collapsed in Hancock County. Branches were broken in Britt and one garage was destroyed as a large branch fell on it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 21, 1:45 PM CST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT SUN JUL 21 2002 MODELS IN FAIRLY GOOD AGREEMENT THROUGH FORECAST PERIOD. SHORT WAVE TROUGH LIFTING NORTHEAST ACROSS SD WILL PHASE WITH STRONGER SYSTEM MOVING ACROSS SOUTHERN CANADA AND THE NORTHERN GREAT LAKES. THIS WILL ALLOW FRONT TO MOVE THROUGH AREA AND SHIFT UPPER AIR PATTERN TO NORTHWEST FLOW THROUGH THE MIDDLE TO END OF THE WEEK. FOR TONIGHT...MAIN STORY WILL BE COLD FRONT PUSHING INTO AREA. AFTN SAT PICS CONTINUE TO SHOW AREA CAPPED AS H5 TEMPS OF -6C AND H7 TEMPS OF +12C PERSIST. SOME CHANGES OCCURRING OVER FAR NW IA THOUGH AS BROAD SCALE LIFT APPROACHES IN ADVANCE OF FRONT AND UNDER SOME RIGHT ENTRANCE REGION JET SUPPORT. LEADING WIND SHIFT NOW INTO EXTREME NW IA...PERHAPS OUTFLOW BOUNDARY/SFC TROUGH INDUCED. COOLER SURGE AND PRESSURE RISES JUST A BIT FURTHER NORTHWEST ALONG FRONT. AIRMASS OVER CWA SIMILAR TO THAT OF YESTERDAY WITH SFC BASED CAPES ON THE ORDER OF 4-7K J/KG. LOOKS LIKE LOW LEVEL CONVERGENCE ALONG THE FRONT AND ASSOCIATED COOLING IN ASSOCIATION WITH MID LEVEL TROUGH WILL BE ENOUGH TO IGNITE A FAIRLY SOLID LINE OF STORMS BY EARLY EVENING. LOOKS LIKE BEST TIME FOR ANY SEVERE WX WILL COME DURING THE EVENING AND EARLY MORNING HOURS...TIL ABOUT 07Z...OVER THE NW CWA. MAY SEE SOME INITIAL INDIVIDUAL CELL DEVELOPMENT WHICH SHOULD THEN BECOME LINEAR. SHEAR VALUES IN EXCESS OF 40KT MAINLY OVER THE FAR NW AND N CENTRAL AREAS COULD SUPPORT SOME BOWING SEGMENTS. NOT SURE THOUGH IF THIS OR REPEATING CELL MOTION PARALLEL TO FRONT WILL BE THE DOMINANT FEATURE WITH THIS EVENT...DEPENDENT ON HOW QUICKLY A LARGER SCALE COLD POOL CAN DEVELOP BEHIND SQUALL LINE. IF IT IS THE LATTER...THEN MAINLY HEAVY RAIN WITH ISOLATED MICROBURST TYPE WINDS WOULD BE MAIN CONCERN. WILL INCLUDE WIND AND HEAVY RAIN WORDING OVER THE NORTHWEST. AS THE LINE MOVES FURTHER SOUTHEAST INTO CENTRAL AND SE PORTIONS OF THE CWA...LOW LEVEL CONVERGENCE DIMINISHES. WE SHOULD SEE A DECREASE IN RAIN AMOUNTS FURTHER SOUTHEAST. MODELS MAINTAIN MAX LOWER LEVEL FRONTOGENETIC FORCING OVER THE CWA BEHIND THE FRONT THROUGH MIDDAY MONDAY. THIS SHOULD SUPPORT A LARGER AREA OF STRATIFORM PCPN BEHIND THE FRONT. THIS WAS ACCOUNTED FOR IN PREVIOUS ZONES AND WILL CONTINUE MORNING POPS OVER THE SE CWA MONDAY. WILL KEEP THE KOTM AREA DRY DURING THE AFTN. SOME UNCERTAINTY WITH AMOUNT OF CLOUDS LINGERING INTO THE AFTERNOON HOURS. IF MORE THAN EXPECTED...TEMPS WILL END UP BEING COOLER THAN FORECAST...WHICH FOR NOW WILL REMAIN ON THE WARM SIDE OF GUIDANCE. COOLER AND DRIER AIR THEN SPREAD OVER THE AREA LATE MONDAY AND TUESDAY WITH VERY PLEASANT CONDITIONS. WARM AIR ADVECTION THEN COMMENCES LATER TUESDAY NIGHT OVER THE NORTHWEST. BY WEDNESDAY BEST WARM/MOIST AIR ADVECTION REMAINS FOCUSED OVER THE EASTERN DAKOTAS AND MN SO FOR NOW WILL MAINTAIN A DRY FORECAST WEDS. WILL NEED TO BE WATCHED THOUGH AS N IA COULD BE AFFECTED. FOR THE LAST HALF OF THE WEAK...FLOW BECOMES MORE ZONAL WITH A WEAK BAROCLINIC ZONE PROBABLY JUST NORTH OF THE AREA. MODELS BRING NUMEROUS SHORT WAVES EAST ACROSS THE NORTHERN PLAINS AND NORTHWEST GREAT LAKES THURSDAY THRU SATURDAY. CERTAINLY NO CREDIBILITY CAN BE GIVEN TO TIMING AND STRENGTH OF ANY OF THESE SYSTEMS. NONETHELESS... LOOKS LIKE AT LEAST NORTHERN IA WILL HAVE A CHANCE OF TSRA THURS THRU SAT. WITH UNCERTAINTY IN POSITION OF BAROCLINIC ZONE...WILL EXTEND THE POPS OVER THE ENTIRE CWA FRI AND SAT. HEIGHTS INCREASE AS DO H850 TEMPS BY SUNDAY SO WE WILL SEE A RETURN TO A FEW 90S BY THE WEEKEND. WILL KEEP THE HEAT ADVISORY GOING THROUGH EARLY EVENING. HEAT NOT QUITE AS IMPRESSIVE AS YESTERDAY AS DEW POINTS A TOUCH LOWER IN SOME AREAS. STILL THERE REMAINS THOSE BOGUS DEW POINT READINGS IN THE MID 80S PRODUCING UNREALISTIC HEAT INDICES IN THE 120S. HI IN KFOD CURRENTLY 103 WHILE NEXT DOOR KEBS IS REPORTING 118 DEGREES (KIOW 106 AND KMUT 122). DISCONTINUITIES LIKE THAT DO NOT EXIST IN NATURE...UNLESS OBSERVATION EQUIPMENT MAKES THEM. .DSM...HEAT ADVISORY ENTIRE FA THROUGH EARLY EVENING JAW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 535 PM CDT SUN JUL 21 2002 .SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN ADVANCE OF A COLD FRONT ENTERING FAR NORTHWEST IOWA THIS EVENING. THROUGH MID EVENING THE THUNDERSTORMS WILL HAVE A TENDENCY TO REMAIN SCATTERED WHICH MAY INCREASE TORNADIC POTENTIAL OVER FAR NORTH AND WEST IOWA. BY MID EVENING...THE THUNDERSTORMS SHOULD FORM INTO A SOLID SQUALL LINE. DAMAGING STRAIGHT LINE WINDS WOULD THEN BECOME THE MAIN THREAT. A SECONDARY LARGE HAIL AND ISOLATED FLASH FLOOD THREAT WILL EXIST THROUGH THE EVENING AND EARLY MORNING HOURS. THE THUNDERSTORMS SHOULD DECREASE IN INTENSITY THROUGH THE LATE EVENING AND OVERNIGHT HOURS AS THEY MOVE INTO CENTRAL AND SOUTHEAST IOWA. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023-024-221100- CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS- WINNEBAGO-WORTH- INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE AND MASON CITY 535 PM CDT SUN JUL 21 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW 5 PM - 9 PM DAMAGING WINDS (58+ MPH) MODERATE 5 PM - MIDNIGHT LARGE HAIL (3/4+) LOW 5 PM - MIDNIGHT FLASH FLOODING LOW 7 PM - 2 AM EXCESSIVE HEAT (HI 105+) HIGH THIS EVENING * SPOTTER ACTIVATION OUTLOOK TODAY... LOW TONIGHT... MODERATE MONDAY... NOT EXPECTED IAZ025-033>036-044>047-221100- BOONE-CALHOUN-CARROLL-CRAWFORD-GREENE-HAMILTON-SAC-WEBSTER-WRIGHT- INCLUDING THE CITIES OF...BOONE...CARROLL...DENISON... FORT DODGE AND WEBSTER CITY 535 PM CDT SUN JUL 21 2002 ...HEAT ADVISORY TODAY... THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW 7 PM - 9 PM DAMAGING WINDS (58+ MPH) MODERATE 7 PM - 2 AM LARGE HAIL (3/4+) LOW 7 PM - 2 AM FLASH FLOODING LOW 9 PM - 4 AM EXCESSIVE HEAT (HI 105+) HIGH THIS EVENING * SPOTTER ACTIVATION OUTLOOK TODAY... LOW TONIGHT... MODERATE MONDAY... NOT EXPECTED IAZ026>028-037>039-048>050-057>062-070>075-081>086-092>097-221100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE- DALLAS-DAVIS-DECATUR-FRANKLIN-GRUNDY-GUTHRIE-HARDIN-JASPER-LUCAS- MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY- TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS... KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA... PELLA...PERRY...WATERLOO AND WAVERLY 535 PM CDT SUN JUL 21 2002 ...HEAT ADVISORY TODAY... THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) LOW 9 PM - 4 AM LARGE HAIL (3/4+) LOW 9 PM - 4 AM FLASH FLOODING LOW 10 PM - 4 AM EXCESSIVE HEAT (HI 105+) HIGH THIS EVENING * SPOTTER ACTIVATION OUTLOOK TODAY... NOT EXPECTED TONIGHT... LOW MONDAY... LOW JAW ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/OUTLOOKS.SHTMLKEY (IN ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304622, 5304623.